Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 173, NWS Pittsburgh, PA

August 5, 2003Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 5, 2003, 6:20 PM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2003, 6:20 PM EDT (22:20 UTC)
Expired
Aug 5, 2003, 9:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 052224
FFWPBZ
PAC085-060115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 915 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY 
HEAVY AND SUSTAINED RAINFALL EAST OF MERCER...ALONG COOL SPRING 
CREEK AND NESHANNOCK CREEK...NEAR ROUTES 58 AND 258. HIGH RAINFALL 
RATES ARE EXPECTED TO CONTINUE ACROSS THIS AREA THROUGH 7 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE...GREENVILLE EAST...MERCER
  AND STONEBORO...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:58 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 5, 3:58 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT TUE AUG 5 2003

SLOW MOVING TSTMS ARE DUMPING HVY RNFL OVR FAR NWRN COUNTIES OF CWA.
HV ISSUED FFA TIL 10 PM. ELSW...WL GO WITH CHC POPS FOR TSTMS TNGT.

UPR LO OVR LKERI PROGGED TO MOV SLOLY NE DURG NEXT 24H...BUT MEAN
UPR TROF REFUSES TO BUDGE FM GRTLKS/OH VLY RGN THRU THE WEEKEND.
MDLS CONT TO DVLP SFC WV TO OUR S THU AND BRING IT SLOLY NEWD THRU
ERY IN WEEKEND. WL KEEP CHC POPS FOR SHWRS/TSTMS RIGHT INTO WEEKEND.

FCSTID =   14
PIT   62  80  62  80 /  40  30  30  30
HLG   62  81  63  81 /  40  30  30  30
MGW   63  81  64  81 /  30  30  30  30
ZZV   63  81  64  81 /  30  30  30  30
PHD   62  80  62  80 /  60  30  30  30
FKL   60  76  59  77 /  50  30  30  30
DUJ   59  76  58  76 /  50  30  30  30
LBE   62  80  62  80 /  40  30  30  30
BTP   61  78  61  79 /  50  30  30  30
IDI   61  78  61  79 /  40  30  30  30
ODM   60  77  58  77 /  30  30  30  30

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007...
PAZ013...PAZ020.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE WVZ001.
Hazardous weather outlook, Aug 5, 4:40 AM EDT, 13 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-050830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER HEAVY
DOWNPOURS CAN ACCOMPANY SOME OF THE THUNDERSTORMS BOTH TODAY AND
EARLY TONIGHT. AREAS THAT HAVE RECEIVED HEAVY RAIN DURING THE LAST
SEVERAL DAYS WILL BE MONITORED FOR RISES ON STREAMS AND CREEKS IF
ADDITIONAL HEAVY RAIN OCCURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 5, 5:20 PM EDT, 1 hour before
PAZ007-013-014-020-052315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT TUE AUG 5 2003

...SLOW MOVING THUNDERSTORMS...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SEVERAL
SLOW MOVING THUNDERSTORMS OVER BEAVER, BUTLER, LAWRENCE, AND MERCER
COUNTIES.  THESE STORMS COULD DUMP AROUND ONE INCH OF RAIN IN JUST A
ONE HOUR PERIOD, SUCH HAS OCCURRED IN THE ELLWOOD CITY AREA.
FREQUENT LIGHTNING IS ALSO A THREAT.

THESE THUNDERSTORMS COULD PRODUCE FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON ROADS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  REMEMBER,
LIGHTNING KILLS.  STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Aug 5, 6:15 PM EDT, 5 minutes before
OHZ040-060015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 PM EDT TUE AUG 5 2003

...SLOW MOVING THUNDERSTORMS...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A SLOW
MOVING THUNDERSTORM OVER WESTERN CARROLL COUNTY, MOVING EAST.  THIS
STORM SHOULD AFFECT THE CARROLLTON AREA BY 6:45 PM.  MORE
THUNDERSTORMS COULD MOVE INTO NORTHERN CARROLL COUNTY BY 7:00 PM.
THESE STORMS COULD DUMP AN INCH OR SO OF RAIN IN JUST A SHORT PERIOD
OF TIME, POSSIBLY FLOODING AREAS THAT HAVE RECEIVED HEAVY RAIN
TUESDAY AFTERNOON.

MOTORISTS SHOULD WATCH FOR WATER PONDING ON ROADS.  ALSO, FREQUENT
LIGHTNING IS A THREAT.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  IF FLOODING BEGINS, MOVE
QUICKLY TO HIGHER GROUND. STAY TUNED FOR UPDATES.

REHAK

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.